Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Shellable nonpure complexes and posets. II


Authors: Anders Björner and Michelle L. Wachs
Journal: Trans. Amer. Math. Soc. 349 (1997), 3945-3975
MSC (1991): Primary 05E99, 06A08; Secondary 52B20, 55U15, 57Q05
DOI: https://doi.org/10.1090/S0002-9947-97-01838-2
MathSciNet review: 1401765
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is a direct continuation of Shellable Nonpure Complexes and Posets. I, which appeared in Transactions of the American Mathematical Society 348 (1996), 1299-1327.


References [Enhancements On Off] (What's this?)

  • [BaG] K. Baclawski and A. Garsia, Combinatorial decompositions of a class of rings, Advances in Math. 39 (1981), 155-184. MR 84a:06003a
  • [Be] C. Berge, Principles of Combinatorics, Academic Press, New York, 1971. MR 42:5805
  • [BiS] L.J. Billera and B. Sturmfels, Iterated fiber polytopes, Mathematika 41 (1994), 348-363. MR 96a:52013
  • [B1] A. Björner, Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc. 260 (1980), 159-183. MR 81i:06001
  • [B2] -, Posets, regular CW complexes and Bruhat order, European J. Combinatorics 5 (1984), 7-16. MR 86e:06002
  • [B3] -, Some combinatorial and algebraic properties of Coxeter complexes and Tits buildings, Advances in Math. 52 (1984), 173-212. MR 85m:52003
  • [B4] -, The homology and shellability of matroids and geometric lattices, Matroid Applications (N. White, ed.), Cambridge Univ. Press, 1992, pp. 226-283. MR 94a:52030
  • [B5] -, Subspace arrangements, First European Congress of Mathematics, Paris 1992 (A. Joseph et al., eds.), Progress in Math., vol. 119, Birkhäuser, 1994, pp. 321-370. MR 96h:52012
  • [B6] -, Topological Methods, Handbook of Combinatorics (R. Graham, M. Grötschel and L. Lovász, eds.), North-Holland, Amsterdam, 1995, pp. 1819-1872. MR 96m:52012
  • [B7] -, Face numbers, Betti numbers and depth, in preparation.
  • [BK] A. Björner and G. Kalai, On $f$-vectors and homology, Combinatorial Mathematics: Proc. 3rd Intern. Conf., New York, 1985 (G. Bloom, R. Graham and J. Malkevitch, eds.), Annals of N. Y. Acad. Sci., vol. 555, New York Acad. Sci., 1989, pp. 63-80. MR 90i:52008
  • [B+] A. Björner, M. Las Vergnas, B. Sturmfels, N. White and G.M. Ziegler, Oriented Matroids, Cambridge Univ. Press, 1993. MR 95e:52023
  • [BL] A. Björner and L. Lovász, Linear decision trees, subspace arrangements and Möbius functions, Journal Amer. Math. Soc. 7 (1994), 677-706. MR 95e:52024
  • [BLY] A. Björner, L. Lovász and A. Yao, Linear decision trees: volume estimates and topological bounds, Proc. 24th ACM Symp. on Theory of Computing (May 1992), ACM Press, New York, 1992, pp. 170-177.
  • [BS] A. Björner and B. Sagan, Subspace arrangements of type $B_{n}$ and $D_{n}$, J. Algebraic Combinatorics 5 (1996), 291-314. CMP 1996:17.
  • [BW1] A. Björner and M. Wachs, Bruhat order of Coxeter groups and shellability, Advances in Math. 43 (1982), 87-100. MR 83i:20043
  • [BW2] -, On lexicographically shellable posets, Trans. Amer. Math. Soc. 277 (1983), 323-341. MR 84f:06004
  • [BW3] -, Generalized quotients in Coxeter groups, Trans. Amer. Math. Soc. 308 (1988), 1-37. MR 89c:05012
  • [BW4] -, Permutation statistics and linear extensions of posets, J. Combinatorial Theory, Ser. A 58 (1991), 85-114. MR 92m:06010
  • [BWa] A. Björner and J. Walker, A homotopy complementation formula for partially ordered sets, European J. Combinatorics 4 (1983), 11-19. MR 84f:06003
  • [BWe] A. Björner and V. Welker, The homology of ``$k$-equal'' manifolds and related partition lattices, Advances in Math. 110 (1995), 277-313. MR 95m:52029
  • [Bo] K. Bogart, The Möbius function of the domination lattice, unpublished manuscript, 1972.
  • [Br] T. Brylawski, The lattice of integer partitions, Discrete Math. 6 (1973), 201-219. MR 48:3752
  • [C] M.K. Chari, Steiner complexes, matroid ports and shellability, J. Combinatorial Theory, Ser. B 59 (1993), 41-68. MR 94e:05071
  • [Ga] A. Garsia, Combinatorial methods in the theory of Cohen-Macaulay rings, Advances in Math. 38 (1980), 229-266. MR 82f:06002
  • [G] C. Greene, A class of lattices with Möbius function $\pm 1,~0$, European J. Combinatorics 9 (1988), 225-240. MR 89i:06012
  • [HT] S. Huang and D. Tamari, Problems of associativity: A simple proof for the lattice property of systems ordered by a semi-associative law, J. Combinatorial Theory, Ser. A 13 (1972), 7-13. MR 46:5191
  • [Ka] J. Kahn, On lattices with Möbius function $\pm 1,0$, Discrete and Comput. Geometry 2 (1987), 1-8. MR 88g:05045
  • [KK] B. Kind and P. Kleinschmidt, Schälbare Cohen-Macauley-Komplexe und ihre Parametrisierung, Math. Z. 167 (1979), 173-179. MR 80k:13010
  • [K] D.E. Knuth, Computer Musings: The associative law, or The anatomy of rotations in binary trees, Distinguished Lecture Series VII (Stanford, CA: University Video Communications, 1993), 68 minutes (videotape).
  • [L1] S. Linusson, Partitions with restricted block sizes, Möbius functions and the $k$-of-each problem, SIAM J. Discrete Math., to appear.
  • [L2] -, A class of lattices whose intervals are spherical or contractible, Preprint, LaBRI, Bordeaux, 1996.
  • [Mc] P. McMullen, The maximum numbers of faces of a convex polytope, Mathematika 17 (1970), 179-184. MR 44:921
  • [M] J.R. Munkres, Elements of Algebraic Topology, Addison-Wesley, Menlo Park, 1984. MR 85m:55001
  • [P1] J.M. Pallo, Enumerating, ranking and unranking binary trees, Computer J. 29 (1986), 171-175. CMP 18:13
  • [P2] -, Some properties of the rotation lattice of binary trees, Computer J. 31 (1988), 564-565. MR 89k:68122
  • [P3] -, An algorithm to compute the Möbius function of the rotation lattice of binary trees, Informatique Théor. et Applic./Theor. Informatics and Applic. 27 (1993), 341-348. MR 94i:68235
  • [PB] J.S. Provan and L.J. Billera, Decompositions of simplicial complexes related to diameters of convex polyhedra, Math. of Operations Research 5 (1980), 576-594. MR 82c:52010
  • [Q] D. Quillen, Homotopy properties of the poset of nontrivial p-subgroups of a group, Advances in Math. 28 (1978), 101-128. MR 80k:20049
  • [R] M. Rees, A basis theorem for polynomial modules, Proc. Cambridge Philos. Soc. 52 (1956), 12-16. MR 17:573i
  • [Sa] B. Sagan, Shellability of exponential structures, Order 3 (1986), 47-54. MR 87j:05020
  • [SaW] A. Sanders and M.L Wachs, The (co)homology of the lattice of partitions with lower bounded block size, in preparation.
  • [Sp] E.W. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966. MR 35:1007
  • [S1] R.P. Stanley, Supersolvable lattices, Algebra Universalis 2 (1972), 197-217. MR 46:8920
  • [S2] -, Finite lattices and Jordan-Hölder sets, Algebra Universalis 4 (1974), 361-371. MR 50:6951
  • [S3] -, Cohen-Macaulay complexes, Higher Combinatorics (M. Aigner, ed.), NATO Advanced Study Institute Series, Reidel, Dordrecht/Boston, 1977, pp. 51-62. MR 58:28010
  • [S4] -, Balanced Cohen-Macaulay complexes, Trans. Amer. Math. Soc 249 (1979), 139-157. MR 81c:05012
  • [S5] -, Combinatorics and Commutative Algebra, Progress in Mathematics, vol. 41, Birkhäuser, Boston, 1983. MR 85b:05002
  • [Su] S. Sundaram, Applications of the Hopf trace formula to computing homology representations, Proceedings of Jerusalem Combinatorics Conference, 1993 (H. Barcelo and G. Kalai, eds.), Contemporary Math., vol. 178, Amer. Math. Soc., 1994, pp. 277-309. MR 96f:05193
  • [SW] S. Sundaram and M.L. Wachs, The homology representations of the $k$-equal partition lattice, Trans. Amer. Math. Soc. 349 (1997), 935-954.
  • [SWe] S. Sundaram and V. Welker, Group actions on arrangements of linear subspaces and applications to configuration spaces, Trans. Amer. Math. Soc. 349 (1997), 1389-1420.
  • [W] M.L. Wachs, A basis for the homology of the $d$-divisible partition lattice, Advances in Math. 117 (1996), 294-318. MR 97a:05216
  • [Wa] J.W. Walker, Canonical homeomorphisms of posets, Europ. J. Combinatorics 9 (1988), 97-107. MR 89g:06012
  • [We] V. Welker, Shellability in the lattice of subgroups of a finite group, Proceedings of Jerusalem Combinatorics Conference, 1993 (H. Barcelo and G. Kalai, eds.), Contemporary Math., vol. 178, Amer. Math. Soc., 1994, pp. 335-360. MR 95k:06014
  • [YO] T. Yanagimoto and M. Okamoto, Partial orderings of permutations and monotonicity of a rank correlation statistic, Ann. Inst. Statist. Math. 21 (1969), 489-506. MR 41:2856
  • [Z1] G.M. Ziegler, On the poset of partitions of an integer, Journal of Combinatorial Theory, Ser. A 42 (1986), 215-222. MR 87k:06009
  • [Z2] -, Shellability of chessboard complexes, Israel J. Math. 87 (1994), 97-110. MR 95e:06010

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 05E99, 06A08, 52B20, 55U15, 57Q05

Retrieve articles in all journals with MSC (1991): 05E99, 06A08, 52B20, 55U15, 57Q05


Additional Information

Anders Björner
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden
Email: bjorner@math.kth.se

Michelle L. Wachs
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33124
Email: wachs@math.miami.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01838-2
Received by editor(s): July 11, 1995
Additional Notes: Research of the second author partially supported by NSF grants DMS 9102760 and DMS 9311805
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society